Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 13, NWS Amarillo, TX

September 18, 1996Lipscomb County, Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Sep 18, 1996, 3:15 AM CDT for Lipscomb County, Ochiltree County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 1996, 3:15 AM CDT (08:15 UTC)
Expired
Sep 18, 1996, 6:15 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Lipscomb County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 157 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2692 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
3.6
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 180815
FFWAMA
TXC195-295-357-181115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
315 AM CDT WED SEP 18 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  615 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...HANSFORD COUNTY...LIPSCOMB COUNTY...OCHILTREE COUNTY
 
NUMEROUS THUNDERSTORMS HAVE MOVED ACROSS THE NORTHEAST TEXAS
PANHANDLE...AND MORE STORMS ARE ON THE WAY. HEAVY RAIN HAS ALREADY
FALLEN AND WITH ADDITIONAL RAIN COMING...FLASH FLOODING IS LIKELY.
PEOPLE IN HANSFORD...OCHILTREE...AND LIPSCOMB COUNTIES SHOULD
BE PREPARED FOR FLOODED STREETS...HIGHWAYS...AND LOW LYING AREAS.
FLOOD PRONE AREAS...LIKE WOLF CREEK PARK...MAY EXPERIENCE A RAPID AND
DANGEROUS RISE IN WATER.
 
MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CA,UTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:55 AM CDT, 20 minutes earlier.

Area forecast discussion, Sep 18, 2:55 AM CDT, 20 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CDT WED SEP 18 1996

SVR WX STARTING TO WIND DOWN ERY THIS MRNG.  HWVR...LOOKS LIKE
ANOTHER ROUND OF SVR WX IS IN STORE FOR THE PNHDLS LTR TDA AND TNGT.
AFT LOOKING AT GRIDDED DATA...PREFER A MIX OF THE ETA AND NGM TNGT.
THE ETA STILL IS MORE AGGRESSIVE WITH THE STRONG SRN STREAM SHRTWV
ENERGY ROTATING EWD ACRS THE SRN RCKYS AND TOWARD THE PNHDLS BY 00Z
AND 06Z THU.  THE NGM IS A LTL STRONGER WITH THE SHRTWV BUT FEEL IT
IS A BIT TOO FAST.  PREFER THE SLOWER ETA.  ALSO...NGM INDUCES SFC
CYCLGN ON THE PAC CDFNT OVR THE CO/KS STATE LN AND THEN LIFTS IT
NEWD INTO THE CNTRL PLNS STATES BY 12Z THU.  ETA...INSTEAD...DROPS
THE SFC LO SWD DOWN TO NR HOB AND MAF BY 00Z THU.  PREFER THE AVN
SOLUTION OF COMPROMISE IN FCSTG THE SFC LO NR CVS BY 00Z THU.  THE
SFC CDFNT WL BE SLO TO MOV THRU THE PNHDLS...INTO WRN OK AROUND 12Z
THU.

THE OK AND NRN TX PNHDLS SAW THE ACTION TUE NGT...COULD VERY WELL BE
THE SRN TX PNHDL SEEING THE SVR WX TNGT.  MODELS DIFFERENT IN
HANDLING JET STREAK ROTATING AROUND THE BASE OF THE CLOSED LO OVR
THE GRT BASIN RGN.  THE ETA AND NGM LOOK ON TRACK IN PLACING THE TX
PNHDL IN THE RIGHT ENTRANCE RGN AROUND 00Z TO 06Z THU.
STILL...PLENTY OF LO LVL MSTR STREAMING INTO THE PNHDLS ON LO LVL
SLY/SELY JET AHD OF THE CDFNT AND SHRTWV.  DWPNTS IN THE 60S AS FAR
N AS CNTRL KS ATTM WITH 70S ALG AND S OF A INK TO CDS TO DFW LN.
CLRG SKIES ACRS THE EXTRM WRN PNHDLS ATTM BHND THE ONGOING CNVTN OVR
THE NRN AND ERN SXNS OF THE FA WL HELP THE ATMOSPHERE TO DESTABILIZE
THIS AFTN WITH PLENTY OF HEATING.  FEEL THAT THE CNTRL SXNS OF THE
PNHDLS WL ALSO CLR OUT ONCE THE CNVTN SHIFTS FARTHER EWD.  SPC HAS
OUTLOOKED THE PNHDLS IN MDT RISK AND THIS SEEMS RIGHT ON TRACK.

COOLER AND DRIER WX IS IN STORE FOR THE PNHDLS ONCE THE UPR LVL
SYSTEM PASSES N AND E OF THE PNHDLS THU AND THE PAC CDFNT MOVS THRU
THE PNHDLS BY THU MRNG.  WITH UPR LVL FLOW NWLY LATE THU INTO SAT...
CANNOT RULE OUT ISOLD CNVTN OFF THE MTNS IN NRN NM AND SRN CO MOVG
INTO THE PNHDLS DURING THE LATE AFTN AND NIGHTTIME HRS.  OTRW...DRY
WX WL BE THE RULE LTR THIS WEEK AND THIS WEEKEND.  WL LEAVE EXTENDED
FCST ALONE.  WITH CLRG SKIES TAKING PLACE ACRS THE WRN PNHDLS...WL
STAY CLOSER TO WARMER NGM MOS GUIDANCE FOR MAX TEMP TDA.  NGM MOS
AND AVN MOS GUIDANCE SEEM IN GOOD AGRMT TNGT THRU FRI.

PRELIM NUMBERS:
AMA 079/054 073/048 075  26-
DHT 082/053 070/046 072  25-

.AMA...
TX...NONE.
OK...NONE.

SCHNEIDER

In the hours before

Local storm report, Sep 18, 12:54 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1252 AM CDT WED SEP 18 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    AMARILLO                  TX   0.75 INCH SIZE HAIL.
09/17/96   RANDALL

0757 PM                              TX   1.00 INCH SIZE HAIL
09/17/96   HUTCHINSON                      REPORTED BY COUNTY EOC.

0816 PM    BORGER                    TX   1.00 INCH SIZE HAIL.
09/17/96   HUTCHINSON                     REPORTED BY ARES.

0850 PM    DUMAS                     TX   1.00 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY POLICE
                                          DEPARTMENT.

0857 PM    SW CORNER                 TX   1.00 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY EOC.

0925 PM    STRATFORD                 TX   1.00 INCH SIZE HAIL.
09/17/96   SHERMAN                        REPORTED BY S. O.

0930 PM    MASTERSON                 TX   1.00 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY EOC.

0930 PM    9.5 SOUTH DUMAS           TX   1.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0930 PM    FOUR WAY                  TX   1.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0937 PM    DUMAS                     TX   0.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0952 PM    1 WEST FOUR WAY           TX   2.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

0954 PM    7 EAST DUMAS              TX   0.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

1004 PM    10 EAST DUMAS             TX   0.75 INCH SIZE HAIL.
09/17/96   MOORE                          REPORTED BY ARES.

1010 PM    10 NE FOUR WAY            TX   TORNADO
09/17/96   MOORE                          REPORTED BY SHERIFF
                                          OFFICE.

1025 PM    CLARENDON                 TX   0.75 INCH SIZE HAIL.
09/17/96   DONLEY                         REPORTED BY PUBLIC.

1035 PM    5 WEST STINNETT           TX   0.75 INCH SIZE HAIL.
09/17/96   HUTCHINSON                     REPORTED BY SPOTTER.

1057 PM    SKELLYTOWN                TX   1.00 INCH SIZE HAIL.
09/17/96   HUTCHINSON                     REPORTED BY EOC.

1125 PM    EAST OF GROOM             TX   1.00 INCH SIZE HAIL.
09/17/96   GRAY                           REPORTED BY TV STATION.

1142 PM    4 WEST OF PRINGLE         TX   TORNADO...1.75 INCH
09/17/96   HUTCHINSON                     SIZE HAIL. REPORTED BY
                                          ARES.

1249 AM    10 SOUTH SPEARMAN         TX   TORNADO
09/18/96   HANSFORD                       REPORTED BY ARES.

BILODEAU
Local storm report, Sep 18, 1:50 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
200 AM CDT WED SEP 18 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1214 AM    10 S OF SPEARMAN          TX   HIGHWAY 207 FLOODED.
09/18/96   HANSFORD                       REPORTED BY ARES.

0110 AM    7 S OF SPEARMAN           TX   HIGHWAY 207 CLOSED DUE TO
09/18/96   HANSFORD/HUTCHINSON            FLOODING FROM 7 MILES
                                          SOUTH OF SPEARMAN TO THE
                                          INTERSECTION OF HIGHWAYS
                                          207 AND 136 IN HUTCHINSON\
                                          COUNTY TX.

0110 AM    JUST SOUTH OF THE         TX   0.75 INCH SIZE HAIL
09/18/96   HANSFORD/HUTCHINSON            REPORTED BY SKYWARN
           COUNTY LINE                    SPOTTERS.

GOEHRING
Special weather statement, Sep 18, 2:18 AM CDT, 57 minutes before
OKZ001-TXZ001-006-011-016-180745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
224 AM CDT WED SEP 18 1996

...TORNADO WATCH CANCELED...

THE TORNADO WATCH FOR CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE AND
DALLAM...HARTLEY...OLDHAM...AND DEAF SMITH COUNTIES IN THE TEXAS
PANHANDLE HAS BEEN CANCELED.  SEVERE WEATHER IS NO LONGER EXPECTED
TO DEVELOP AS AN OUTFLOW BOUNDARY HAS MOVED PAST...BRINGING DRIER
AIR INTO THE AREA.

GOEHRINNG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:57 PM CDTSevere Thunderstorm WarningAMAHutchinson63 min
Sep 17, 8:51 PM CDTSevere Thunderstorm WarningAMAOldham, Potter59 min
Sep 17, 8:58 PM CDTSevere Thunderstorm WarningAMAMoore62 min
Sep 17, 9:09 PM CDTTornado WarningAMAMoore, Potter61 min
Sep 17, 9:26 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman59 min
Sep 17, 10:04 PM CDTTornado WarningAMAMoore61 min
Sep 17, 10:34 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min
Sep 17, 11:24 PM CDTTornado WarningAMAHansford, Hutchinson61 min
Sep 17, 11:26 PM CDTSevere Thunderstorm WarningAMAGray, Roberts64 min
Sep 17, 11:51 PM CDTSevere Thunderstorm WarningAMAOchiltree64 min
Sep 18, 12:24 AM CDTTornado WarningAMAHansford61 min
Sep 18, 12:28 AM CDTSevere Thunderstorm WarningAMAHutchinson62 min
Sep 18, 2:09 AM CDTSevere Thunderstorm WarningAMAOchiltree66 min
Sep 18, 2:29 AM CDTSevere Thunderstorm WarningAMAGray31 min
Sep 18, 2:45 AM CDTSevere Thunderstorm WarningAMAWheeler60 min
Sep 18, 2:51 AM CDTSevere Thunderstorm WarningAMALipscomb54 min
Sep 18, 3:15 AM CDTFlash Flood WarningAMAHansford3 hr
Sep 18, 3:29 PM CDTFlash Flood WarningAMAOchiltree4 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.